New York, 2013Flash Flood in New York, January 30, 2013
January 30, 2013 · NWS BGM · 1 event in 1 county or zone
Ice along the Saquoit Creek in central Oneida county briefly backed up against a low clearance railroad bridge which created some rapid ice jam flooding in the immediate area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice along the Saquoit Creek in central Oneida county briefly backed up against a low clearance railroad bridge which created some rapid ice jam flooding in the immediate area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 30, 1:15 PM EST, 2 hours earlier.
Area forecast discussion, Jan 30, 1:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EST WED JAN 30 2013
.SYNOPSIS...
UNSEASONABLY WARM AIR WILL OVERSPREAD THE REGION TODAY IN ADVANCE
OF A STRONG COLD FRONT. SHOWERS AND SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON IN THIS MOIST AIR MASS...AND THE RAIN WILL
BE HEAVY AT TIMES. COLDER AIR BEHIND THE FRONT WILL TRIGGER LAKE
EFFECT SNOWS ACROSS CENTRAL NEW YORK ON THURSDAY AND THURSDAY
NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
9 AM UPDATE...
YET ANOTHER UPDATE TO BUMP TEMPS DOWN AT KAVP WITH SENSOR READING
AROUND 4 DEGREES TOO WARM. NO OTHER CHGS NEEDED AT THIS TIME AS A
MAJOR WX EVENT IS IMPENDING FOR TONIGHT.
730 AM UPDATE...
QUICK UPDATE TO BUMP CURRENT TEMPS UP IN WYOMING/LACKAWANNA VLYS
AS KAVP IS NOW UP TO 62F. MESONET SITES IN THAT AREA ARE CURRENTLY
IN THE MID-50S THUS NOT OUT OF THE QUESTION THAT SCRANTON WILKES-
BARRE AIRPORT IS IN THE LOW 60S AS IT SITS AROUND 1000 FEET UP AND
WITH STRONG INVERSION IN PLACE PER KALY/KOKX 12Z RAOBS.
630 AM UPDATE...MINOR T/TD TWEEKS IN THE NEAR TERM...RAISING MAXES
BY A FEW DEG MAINLY FINGER LAKES AND CNTRL SRN TIER. ALSO ADDED
PC SKIES FOR PARTS OF THE RGN THIS MRNG. CRUDE XTRAPOLATION OF
LEADING PCPN SHIELD INDICATES ARRIVAL TIME ARND 1730Z INTO WRN STEUBEN.
WE'LL SEE IF THIS HOLDS. NO OTHER CHGS. PREV BLO...
510 AM UPDATE...BUMPED UP START TIME OF THE FLOOD WATCH TO 21Z.
PREV BLO..
LOTS TO LOOK AT THIS FCST PCKG. MAIN FOCUS IS ON THE APRCHNG
CDFNT AND DIGGING UPR TROF...WHICH WILL BRING A ROUND OF +RA AND
WIND TO THE RGN STARTING THIS AFTERNOON INTO THE OVRNGT HRS.
THERE IS TREMENDOUS BUST POTNL WITH THIS FCST...STARTING OFF WITH
MAX TEMPS TDA. WE ARE FCSTNG MAXES INTO THE LOWER 60S MAINLY W OF
I-81...BUT IF WE GET SOME BREAKS OF SUN LATER THIS MRNG THIS FCST
WILL BE ON THE COOL SIDE. WE ALSO NOTE THAT TEMPS ARE CRNTLY (AS
OF 330 AM) A60 OVER MOST OF OH. ATTM WE PLAYED IT CLOSE TO THE
VEST...WITH EXPECTATION THAT ANY SUNSHINE WILL BE LIMITED. BUT IT
IS SOMETHING TO WATCH.
MDLS HAVE BEEN LEANING SLOWER WITH THIS DYNAMIC SYSTEM...AND OUR
FCST REFLECTS THIS. DO NOT XPCT MUCH PCPN BEFORE 18Z...WITH THE
HEAVIEST RAIN LIKELY TO FALL VERY LATE AFTN/EVNG. WE EXPANDED THE
FFA TO INCLUDE THE ENTIRE FCST AREA...MAIN THREAT BEING +RA AND
FLASH FLOODING...AS MDLS ARE SHIFTING THE HEAVY PCPN AXIS FURTHER
TO THE WEST. WE STARTED THE FLOOD WATCH AT 00Z EXPECTING THAT ANY
HYDRO ISSUES WILL BE AFTER THIS TIME...BUT DAY SHIFT MAY HAVE TO
MOVE UP THE START TIME IF PCPN WORKS IN EARLIER THAN XPCTD.
ATTM WE XPCT RAINFALL TO AVG SOMEWHERE BETWEEN 1 AND 2 INCHES....LCLY
HIER AMTS IN THE SRLY UPSLOPE FAVORED AREAS...LOWEST AMTS PRBLY IN
THE LAKE PLAIN. ADDED TSRA TO THE MIX THIS AFTN/EVNG GIVEN WHAT'S
BEEN OCCURRING UPSTREAM AND FCST SI'S FROM 0 TO -2. STRONG DYNAMICS
IN ALMOST ANY FIELD YOU LOOK AT...INCLUDING IMPRSV UPR LVL DVRGNC
ASSCD WITH THE RR QUAD OF AN UPR LVL JET COUPLED WITH STRONG LOW
LVL FNTL CONVERGENCE SO CAT POPS CONTINUE TO LOOK GOOD. STEADIER
RAINS WILL END LATER TNGT FROM W TO E...PSBLY MIXING WITH -SHSN
TWDS DAYBREAK.
POTNL FOR SOME VERY GUSTY WINDS WITH ANY CONVECTION THAT DVLPS
NEAR/ALONG THE FNT. GIVEN THIS AND THE STRONG WINDS XPCTD BEHIND
THE CDFNT ON THU...WE ISSUED A HIGH WIND WATCH FOR THE ENTIRE
RGN.
RECORD TEMPS FOR TDA INCLUDE 54F AT SYR (2006/1914), 52 AT BGM
(1974), AND 66 AT AVP (1947). SYR AND BGM RECORDS ARE GONERS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
XPCT STRONG WINDS ON THU. NAM/GFS MOS GDNC SHOWING SUSTAINED 25
TO 30 WHICH IS ONE OF THE BETTER INDICATORS SUGGESTING WARNING
CRITERIA WINDS ALONG THE LAKE PLAIN. ISALLOBARIC FIELDS ALSO MORE
IMPRSV THAN PREV WARNING/ADVISORY EVENT. POTNL FOR WARNING CRITERIA
SPCLY ACRS THE LAKE PLAIN AND PSBLY ADJACENT COUNTIES...WITH AN
ADVISORY APPEARING LIKELY FOR THE REMAINDER OF THE CWA.
AS COLDER AIR WORKS IN ON THU...LES WILL DVLP EAST OF LAKE
ONTARIO. PROFILES AND TRAJECTORIES LOOK FVRBL THU AFTN INTO THU
NGT FOR SIG ACCUMS AS 850 TEMPS FALL TO -18C...SO AN LES WATCH WAS
ISSUED. THIS ACTIVITY IS XPCTD TO DROP SWD LATE THU NGT ON 290-300
FLOW INTO ONON/MAD/SRN ONEIDA. THIS BAND MAY LIFT BACK NWD ON FRI
NGT AS LOW LVL FLOW BCMS SWLY AHEAD OF THE NXT CLIPPER.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
FOLLOWED HPC GUIDANCE. MODELS ARE SIMILAR WITH NO LARGE STORMS.
REMAIN UNDER A NORTHEAST US UPPER LEVEL TROF. SEASONABLE WEATHER
WITH WEAK LOW PRESSURE SYSTEMS FOLLOWED BY LAKE EFFECT. ALL PRECIP
WILL BE SNOW WITH HIGHS AROUND 30 AND LOWS IN THE TEENS. THE WEAK
SYSTEMS GO THROUGH SUNDAY AND MONDAY NIGHT...WITH LAKE EFFECT ON
THE OTHER DAYS. COULD BE A 12 HOUR DRY BREAK BETWEEN SYSTEMS WITH
WEAK HIGH PRESSURE MON AFTN.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
1230 PM UPDATE...
IFR CIGS AT AVP AND MVFR CIGS AT ELM BGM ITH WILL EXPAND AND MOVE
NORTH INTO SYR AND RME THIS AFTN. IN ADDITION RAIN WILL MOVE IN
AND COVER THE ENTIRE AREA BY 20Z. THIS AREA OF RAIN WILL CONTINUE
THROUGH MOST OF TONIGHT. AFTER THE RAIN STARTS VSBYS WILL ALSO
FALL TO MAINLY MVFR. A STRONG COLD FRONT WILL MOVE THROUGH BETWEEN
4 AND 6Z. RAIN WILL END AROUND 11Z BUT AT RME LAKE EFFECT SNOW
WILL START. MOST OF THIS WILL STAY NORTH OF THEM THOUGH WITH A
WEST FLOW BUT CIGS SHOULD STAY MVFR. WITH THE END OF THE RAIN
DRIER AIR WILL COME IN SCATTERING OUT THE MVFR AND IFR CIGS AND
VSBYS...AND BRINGING CONDITIONS BACK TO VFR.
AT RME WITH A STRONG LL INVERSION WIND SHEAR LIKELY. SFC WINDS
UPVALLEY FROM THE SOUTHEAST WHILE ABOVE THE INVERSION AT 2K FT
THEY ARE SW AT 50 TO 70 KTS.
WINDS AT THE REST OF THE SITES NOW GUSTING. SOUTH WINDS AT 15 G 25
KTS. SYR IS 5 KTS STRONGER. WITH THE COLD FRONT TONIGHT A SHIFT TO
THE WEST AT SIMILAR SPEEDS. AROUND 11Z WEST WINDS INCREASE TO 20
TO 30 KTS WITH HIGHER GUSTS. AGAIN SYR WILL BE THE STRONGEST.
.OUTLOOK...
THU AFTN TO SAT NGT...OCNL MVFR TO IFR IN LAKE EFFECT SNOW
SHOWERS.
SUN...A COLD FRONT WITH MVFR AND IFR SNOW FOLLOWED BY MORE LAKE
EFFECT SNOW SUN NGT TO MONDAY.
&&
.HYDROLOGY...
CONSENSUS OF MODEL AND MAN MADE GUID PROGS PUTS 1 TO UP TO 2.5
INCHES WITH THE HEAVIEST RAIN AXIS FURTHER WEST ACROSS THE FINGER
LAKES AND CHEMUNG BASINS OF NY. WILL HAVE TWO BATCHES WITH THE
INITIAL BATCH ALREADY IN WRN PA AND WRN NY NOW. THIS FIRST BATCH
MOVES QUICKLY THROUGH THIS AFTN. RAINFALL THIS AFTN UP TO HALF AN
INCH. QUICK RESPONSE ON STREAMS BUT NO FLOODING INITIALLY. THE
COLD FRONT WILL COME THROUGH LATE EVE AND EARLY MORNING WITH MORE
HEAVY RAIN. ANOTHER QUICK INCH IN LESS THAN 6 HOURS WHICH WILL BE
MOSTLY RUNOFF. STREAMS AND RIVERS WILL RESPOND QUICKLY. FLASH
FLOODING POSSIBLE...FOLLOWED BY MINOR RIVER FLOODING.
FLOOD WATCH CONTINUES FOR ENTIRE CWA STARTING AT 4 PM INTO
THURSDAY MORNING. RIVER FLOOD WARNINGS JUST ISSUED FOR
WEST BRANCH DELAWARE RIVER AT WALTON
TIOUGHNIOGA RIVER AT CORTLAND
CHENANGO RIVER AT SHERBURNE
SUSQUEHANNA RIVER AT VESTAL
SUSQUEHANNA RIVER AT WAVERLY/SAYRE
SUSQUEHANNA RIVER AT TOWANDA
SUSQUEHANNA RIVER AT MESHOPPEN
SUSQUEHANNA RIVER NEAR WILKES-BARRE
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR PAZ038>040-043-044-047-048-072.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
PAZ038>040-043-044-047-048-072.
NY...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
NYZ015-016-022>025-044-045-055-056-062.
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY
FOR NYZ009-017-018-036-037-046-057.
LAKE EFFECT SNOW WATCH FROM THURSDAY MORNING THROUGH FRIDAY
MORNING FOR NYZ009.
&&
SYNOPSIS...
NEAR TERM...PVN
SHORT TERM...
LONG TERM...TAC
AVIATION...TAC
HYDROLOGY...TAC/JABHazardous weather outlook, Jan 30, 12:19 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1219 PM EST WED JAN 30 2013
NYZ015-016-022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-
072-311730-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-
TIOGA-BROOME-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1219 PM EST WED JAN 30 2013
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ017-018-036-037-046-057-311730-
SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-OTSEGO-DELAWARE-
1219 PM EST WED JAN 30 2013
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-311730-
NORTHERN ONEIDA-
1219 PM EST WED JAN 30 2013
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PN
Flash Flood, Oneida
- When
- January 30, 3:15 PM EST to 8:30 PM EST
- Where
- Oneida County, 0.22 mi WNW of Yorkville to 0.38 mi ESE of Yorkville
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 43.121, -75.284
Ice jammed up along a low clearance railroad bridge over Saquoit Creek. Water left the banks of the creek and threatened nearby homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20131 death · 1 injured · $8,000 · 14 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422649.